Article Text

PDF
Atropine-resistant bradycardia due to hyperkalaemia
  1. T J Slade1,
  2. J Grover2,
  3. J Benger1
  1. 1
    Emergency Department, Bristol Royal Infirmary, Bristol, UK
  2. 2
    Great Western Hospital, Swindon, UK
  1. Dr T J Slade, Bristol Royal Infirmary, Emergency Department, Marlborough Street, Bristol BS2 8HW, UK; tobyslade{at}hotmail.com

Abstract

Symptomatic sinus bradycardia is routinely treated in the emergency department with atropine and pacing. Two cases are presented that illustrate the importance of considering hyperkalaemia, particularly in the presence of atropine-resistant symptomatic bradycardia. The administration of calcium in such cases acts to stabilise the myocardium and resolve the bradycardia. Blood gas analysis provides a rapid estimate of serum potassium concentrations, facilitating timely treatment.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None declared.

  • Patient consent: Obtained.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.